Illinois, 2003

Flooding in Illinois, May 10 to 24, 2003

May 10 to 24, 2003 · NWS PAH · 3 events in 3 counties and zones

The Wabash River rose above flood stage in response to frequent thunderstorms in early May. 2 feet on May 19.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Wabash River rose above flood stage in response to frequent thunderstorms in early May. At Mount Carmel, where flood stage is 19 feet, the river crested at 23.2 feet on May 19. Fifth Street that parallels the river was closed. A restaurant along the river was closed. Several local river roads were flooded. At New Harmony, Indiana, where flood stage is 15 feet, the river crested at 16.93 feet on May 20. This resulted in minor flooding of woods and fields near New Harmony. The flooding was relatively significant to farmers who had begun field operations in the flood plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 2:00 AM CST, 5 hours earlier.

Area forecast discussion, May 10, 2:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT SAT MAY 10 2003

MESOETA/GFS/NGM ALL IN AGREEMENT ON TIMING OF FROPA...WHICH IS
SIGNIFICANTLY SLOWER THAN PREVIOUS RUNS. 00Z MODELS SUGGEST BEST
TIME PERIOD FOR FROPA/ASSOCIATED STRONG CONVECTION DEFINITIVELY IN
THE SAT NIGHT PORTION OF THE FORECAST. NUMERICAL GUIDANCE RESPONDS
IN KIND EXCEPT NGM BASED MOS DOES NOT REFLECT THE HIGHER OVERNIGHT
POPS...PUTTING MORE OF AN EMPHASIS ON PCPN TO THE NORTH IN THE VCNTY
OF THE LOW. WITH NGM MOS BEING THE ODD BALL OUT AND EVEN THE NGM
PLAN VIEW SHOWING ENHANCEMENT OF MRH FIELD ALONG BOUNDARY WE WL GO W/THE
HIGHER POPS WHICH ARE ALSO REFLECTED IN THE GOING FORECAST. THE ONLY
CHANGE WL BE W/REGARD TO THE TIMING...THUS LENDING TO A COMBO OF
CURRENT GROUPINGS AND ONLY A N-S BREAKOUT FOR TEMPS REALLY
NEEDED...WITH ALL CONVECTION EAST BY 12Z SUN. 1ST PERIOD CONVECTION
IS ALSO FCST W/THE HIGHEST CHANCE NORTH...ALBEIT THE SWODY1 MDT RISK
FA-WIDE IS ASSOCIATED MAINLY W/THE FRONT TONIGHT.

AFTER THAT THE FCST IS BASICALLY UNCHANGED WITH A DRIER/COOLER START
TO THE WORKWEEK TRANSITIONING TO A STORMIER PATTERN BY MID-LATE
WEEK. NEW MEX GUIDANCE IN LINE W/PREVIOUS RUNS AND GOING NOS.

.PAH...NONE.
Hazardous weather outlook, May 10, 4:00 AM CST, 3 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE..TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. THERE WILL BE A
CHANCE OF THUNDERSTORMS ALONG AND AHEAD OF THE BOUNDARY BOTH TODAY AND
TONIGHT. THE BEST CHANCE OF SEVERE STORMS WILL BE TONIGHT WITH THE
FRONTAL PASSAGE ITSELF...WHEN THERE WILL BE A MODERATE RISK OF
SEVERE WEATHER ACROSS THE ENTIRE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED TONIGHT AND IS POSSIBLE TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Gallatin

When
May 10, 7:00 AM CST to May 24, 11:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Flood, Wabash

When
May 10, 7:00 AM CST to May 24, 11:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Flood, White

When
May 10, 7:00 AM CST to May 24, 11:00 AM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352249, 5352250, 5352251.